Interacting diffusions and trees of excursions: convergence and comparison

Martin Hutzenthaler (University of Munich)


We consider systems of interacting diffusions with local population regulation representing populations on countably many islands. Our main result shows that the total mass process of such a system is bounded above by the total mass process of a tree of excursions with appropriate drift and diffusion coefficients. As a corollary, this entails a sufficient, explicit condition for extinction of the total mass as time tends to infinity. On the way to our comparison result, we establish that systems of interacting diffusions with uniform migration between finitely many islands converge to a tree of excursions as the number of islands tends to infinity. In the special case of logistic branching, this leads to a duality between a tree of excursions and the solution of a McKean-Vlasov equation.

Full Text: Download PDF | View PDF online (requires PDF plugin)

Pages: 1-49

Publication Date: August 28, 2012

DOI: 10.1214/EJP.v17-2278


  • Abraham, Romain; Delmas, Jean-François. Changing the branching mechanism of a continuous state branching process using immigration. Ann. Inst. Henri Poincaré Probab. Stat. 45 (2009), no. 1, 226--238. MR2500236
  • Aldous, David. Stopping times and tightness. Ann. Probability 6 (1978), no. 2, 335--340. MR0474446
  • Alkemper, Roland; Hutzenthaler, Martin. Graphical representation of some duality relations in stochastic population models. Electron. Comm. Probab. 12 (2007), 206--220 (electronic). MR2320823
  • Bergenthum, Jan; Rüschendorf, Ludger. Comparison of semimartingales and Lévy processes. Ann. Probab. 35 (2007), no. 1, 228--254. MR2303949
  • Bertoin, Jean. The structure of the allelic partition of the total population for Galton-Watson processes with neutral mutations. Ann. Probab. 37 (2009), no. 4, 1502--1523. MR2546753
  • Bertoin, Jean. Asymptotic regimes for the partition into colonies of a branching process with emigration. Ann. Appl. Probab. 20 (2010), no. 6, 1967--1988. MR2759725
  • Bertoin, Jean. A limit theorem for trees of alleles in branching processes with rare neutral mutations. Stochastic Process. Appl. 120 (2010), no. 5, 678--697. MR2603059
  • Birkner, Matthias; Depperschmidt, Andrej. Survival and complete convergence for a spatial branching system with local regulation. Ann. Appl. Probab. 17 (2007), no. 5-6, 1777--1807. MR2358641
  • Blath, Jochen; Etheridge, Alison; Meredith, Mark. Coexistence in locally regulated competing populations and survival of branching annihilating random walk. Ann. Appl. Probab. 17 (2007), no. 5-6, 1474--1507. MR2358631
  • Benjamin~M. Bolker and Stephen~W. Pacala. Using moment equations to understand stochastically driven spatial pattern formation in ecological systems. Theor. Popul. Biol., 52(3):179--197, 1997.
  • Cox, J. Theodore; Fleischmann, Klaus; Greven, Andreas. Comparison of interacting diffusions and an application to their ergodic theory. Probab. Theory Related Fields 105 (1996), no. 4, 513--528. MR1402655
  • Donald Dawson and Andreas Greven. Multiscale analysis: Fi-sher-Wright di-ffu-sions with rare mutations and selection, logistic branching system., 2010.
  • Donald Dawson and Andreas Greven. Invasion by rare mutants in a spatial two-type Fisher-Wright system with selection., 2011.
  • Dawson, Donald A.; Li, Zenghu. Construction of immigration superprocesses with dependent spatial motion from one-dimensional excursions. Probab. Theory Related Fields 127 (2003), no. 1, 37--61. MR2006230
  • Etheridge, A. M. Survival and extinction in a locally regulated population. Ann. Appl. Probab. 14 (2004), no. 1, 188--214. MR2023020
  • Ethier, Stewart N.; Kurtz, Thomas G. Markov processes. Characterization and convergence. Wiley Series in Probability and Mathematical Statistics: Probability and Mathematical Statistics. John Wiley & Sons, Inc., New York, 1986. x+534 pp. ISBN: 0-471-08186-8 MR0838085
  • Fournier, Nicolas; Méléard, Sylvie. A microscopic probabilistic description of a locally regulated population and macroscopic approximations. Ann. Appl. Probab. 14 (2004), no. 4, 1880--1919. MR2099656
  • Gärtner, Jürgen. On the McKean-Vlasov limit for interacting diffusions. Math. Nachr. 137 (1988), 197--248. MR0968996
  • Gikhman, I. I.; Skorokhod, A. V. Introduction to the theory of random processes. Translated from the Russian by Scripta Technica, Inc. W. B. Saunders Co., Philadelphia, Pa.-London-Toronto, Ont. 1969 xiii+516 pp. MR0247660
  • Griffiths, R. C.; Pakes, Anthony G. An infinite-alleles version of the simple branching process. Adv. in Appl. Probab. 20 (1988), no. 3, 489--524. MR0955502
  • Hutzenthaler, Martin. The virgin island model. Electron. J. Probab. 14 (2009), no. 39, 1117--1161. MR2511279
  • Hutzenthaler, Martin; Taylor, Jesse Earl. Time reversal of some stationary jump diffusion processes from population genetics. Adv. in Appl. Probab. 42 (2010), no. 4, 1147--1171. MR2796680
  • Hutzenthaler, M.; Wakolbinger, A. Ergodic behavior of locally regulated branching populations. Ann. Appl. Probab. 17 (2007), no. 2, 474--501. MR2308333
  • Ikeda, Nobuyuki; Watanabe, Shinzo. Stochastic differential equations and diffusion processes. North-Holland Mathematical Library, 24. North-Holland Publishing Co., Amsterdam-New York; Kodansha, Ltd., Tokyo, 1981. xiv+464 pp. ISBN: 0-444-86172-6 MR0637061
  • Jakubowski, Adam. On the Skorokhod topology. Ann. Inst. H. Poincaré Probab. Statist. 22 (1986), no. 3, 263--285. MR0871083
  • Kac, Mark. Probability and related topics in physical sciences. With special lectures by G. E. Uhlenbeck, A. R. Hibbs, and B. van der Pol. Lectures in Applied Mathematics. Proceedings of the Summer Seminar, Boulder, Colo., 1957, Vol. I Interscience Publishers, London-New York 1959 xiii+266 pp. MR0102849
  • Karlin, Samuel; Taylor, Howard M. A second course in stochastic processes. Academic Press, Inc. [Harcourt Brace Jovanovich, Publishers], New York-London, 1981. xviii+542 pp. ISBN: 0-12-398650-8 MR0611513
  • Klenke, Achim. Probability theory. A comprehensive course. Translated from the 2006 German original. Universitext. Springer-Verlag London, Ltd., London, 2008. xii+616 pp. ISBN: 978-1-84800-047-6 MR2372119
  • Lambert, A. The allelic partition for coalescent point processes. Markov Process. Related Fields 15 (2009), no. 3, 359--386. MR2554367
  • Léonard, Christian. Une loi des grands nombres pour des systèmes de diffusions avec interaction et à coefficients non bornés. (French) [A law of large numbers for diffusion systems with interaction and unbounded coefficients] Ann. Inst. H. Poincaré Probab. Statist. 22 (1986), no. 2, 237--262. MR0850759
  • Li, Zeng Hu; Shiga, Tokuzo. Measure-valued branching diffusions: immigrations, excursions and limit theorems. J. Math. Kyoto Univ. 35 (1995), no. 2, 233--274. MR1346228
  • Liggett, Thomas M. Interacting particle systems. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], 276. Springer-Verlag, New York, 1985. xv+488 pp. ISBN: 0-387-96069-4 MR0776231
  • McKean, H. P., Jr. Propagation of chaos for a class of non-linear parabolic equations. 1967 Stochastic Differential Equations (Lecture Series in Differential Equations, Session 7, Catholic Univ., 1967) pp. 41--57 Air Force Office Sci. Res., Arlington, Va. MR0233437
  • Mueller, Carl; Tribe, Roger. A phase transition for a stochastic PDE related to the contact process. Probab. Theory Related Fields 100 (1994), no. 2, 131--156. MR1296425
  • Oelschläger, Karl. A martingale approach to the law of large numbers for weakly interacting stochastic processes. Ann. Probab. 12 (1984), no. 2, 458--479. MR0735849
  • Etienne Pardoux and Anton Wakolbinger. From exploration paths to mass excursions -- variations on a theme of Ray and Knight. In Surveys in Stochastic Processes, Proceedings of the 33rd SPA Conference in Berlin, 2009, J. Blath, P. Imkeller, S. Roelly (eds.), EMS 2010 (to appear). Available via, 2010.
  • Pitman, Jim; Yor, Marc. A decomposition of Bessel bridges. Z. Wahrsch. Verw. Gebiete 59 (1982), no. 4, 425--457. MR0656509
  • Roelly-Coppoletta, Sylvie. A criterion of convergence of measure-valued processes: application to measure branching processes. Stochastics 17 (1986), no. 1-2, 43--65. MR0878553
  • Rogers, L. C. G.; Williams, David. Diffusions, Markov processes, and martingales. Vol. 1. Foundations. Reprint of the second (1994) edition. Cambridge Mathematical Library. Cambridge University Press, Cambridge, 2000. xx+386 pp. ISBN: 0-521-77594-9 MR1796539
  • L. C. G. Rogers and David Williams. Diffusions, Markov processes and martingales. Vol. 2. Cambridge Mathematical Library. Cambridge University Press, Cambridge, 2000. Itô calculus, Reprint of the second (1994) edition.
  • Rüschendorf, L. Solution of a statistical optimization problem by rearrangement methods. Metrika 30 (1983), no. 1, 55--61. MR0701979
  • Schinazi, R. B.; Schweinsberg, J. Spatial and non-spatial stochastic models for immune response. Markov Process. Related Fields 14 (2008), no. 2, 255--276. MR2437531
  • Shaked, Moshe; Shanthikumar, J. George. Parametric stochastic convexity and concavity of stochastic processes. Ann. Inst. Statist. Math. 42 (1990), no. 3, 509--531. MR1093966
  • Shaked, Moshe; Shanthikumar, J. George. Stochastic orders and their applications. Probability and Mathematical Statistics. Academic Press, Inc., Boston, MA, 1994. xvi+545 pp. ISBN: 0-12-638160-7 MR1278322
  • Jan~M. Swart. Duals and thinnings of some relatives of the contact process., 2006.
  • Taïb, Ziad. Branching processes and neutral evolution. Lecture Notes in Biomathematics, 93. Springer-Verlag, Berlin, 1992. viii+112 pp. ISBN: 3-540-55529-3 MR1176317
  • Yamada, Toshio; Watanabe, Shinzo. On the uniqueness of solutions of stochastic differential equations. J. Math. Kyoto Univ. 11 1971 155--167. MR0278420

Creative Commons License
This work is licensed under a Creative Commons Attribution 3.0 License.